Join 3,572 readers in helping fund MetaFilter (Hide)


can nerve blocks cause hand tremors?
September 16, 2012 2:03 PM   Subscribe

can nerve blocks cause hand tremors?

the short story:

i've had a headache since january 26. like, every second of every day of every week. it varies in intensity, but never drops below about a 4, unless opiates are involved.

i've been through all the usual treatment options. allergies have been ruled out. i've had 2 MRIs and 1 CT, all clean.

i can't take most of the meds available and migraine meds don't work.

so we moved on to nerve blocks. at this point, i've had 4 procedures. 2 in the occipital nerve and 2 in the trigeminal (? the one that controls your forehead and temples). the blocks either had no effect or made things tremendously worse.

so that's all that, and that's fine (but not really) and my next step is botox.

but what i'm really terrified about is that over the course of these 8 months, i've developed horrible, severe tremors in my hands, and sometimes even my legs. there are days when i look like i might have parkinson's - i can't even hold a fork.

so, i guess what i want to know is, can the nerve blocks cause something like that, or is it more related to the headache itself? my neuro has kind of shrugged it off, but i can't do that. so i'm asking you!
posted by unlucky.lisp to Health & Fitness (7 answers total) 2 users marked this as a favorite
 
Very similar symptoms happened to my sister. The cause and effect chain were not able to be determined.

But hey -- your neuropathologist/neurologist/other neuro specialist does not get to shrug this off. He steps up, or you replace him. This is too serious to shrug off.
posted by vers at 2:27 PM on September 16, 2012 [5 favorites]


The nerve blocks are localized injections of anesthetic to the peripheral nerves in your scalp and the front of your head. The motor neurons that control the movement of your hands and legs are in your spinal cord, your central nervous system. Your neurologist would know more than I would, but I think it's highly unlikely that there is any relationship between the two.
posted by treehorn+bunny at 2:30 PM on September 16, 2012 [1 favorite]


I do agree with vers that even if they're completely unrelated, your neurologist shouldn't be shrugging them off - he should be offering another alternative explanation, or trying to find one.
posted by treehorn+bunny at 2:31 PM on September 16, 2012 [1 favorite]


Mention the possibility of essential tremor to your neuro. I was finally diagnosed with it. It sucks, but there are some treatments that can make it (mostly) manageable. (Primidone kinda works for me.)

Good luck!
posted by trip and a half at 3:01 PM on September 16, 2012


I have had New Daily Persistent Headache for over 6 years now and have been through more drugs than I can count just to get in under control. Most of the drugs have shaking and tremors listed as one of the main or possible secondary side effects. It is always important to read the manuals that come with these drugs. I have learned the hard way that certain secondary side effects need to be considered until you know that it will not effect you.

That being said, tremors and shaking are fairly easy to manage, so you just need to find a neurologist that you are comfortable working with that listens to you and works with you to figure out a solution. The fact that your doctor does not explain why it is being shrugged off to you, when it is a big deal is important. If this turns into a long-term issue, you will get to know the doctor well and you will want a good relationship.
posted by Nackt at 3:26 PM on September 16, 2012


From your previous questions, I notice you are/were on lithium. That is well known to cause tremor. Also, if you live in a hot area and don't get enough water every day, lithium and cause a headache there, too. I'd get your levels tested more often. I had a family member who was on lithium and they had to get it tested a lot, finally switched to seroquel/klonopin. Lithium is pretty toxic stuff.
posted by Marie Mon Dieu at 3:51 PM on September 16, 2012


ah, i should have added: lithium levels are actually below ideal, and these tremors are large, whole hand shaking tremors, rather than the fine tremors that develop with lithium.
posted by unlucky.lisp at 5:07 PM on September 16, 2012


« Older How can I learn what caused an...   |  Help me find a new hairstylist... Newer »
This thread is closed to new comments.